Just an update on my LDN journey.
As far as Low Dose Naltrexone (LDN) is concerned, it is an unlicensed drug which, as far as I can ascertain, means that it is not on the list of approved drugs for doctors to prescribe on the NHS, but that if they wish to prescribe it it is perfectly legal for them to do so. It's actions are slowly being understood, slowly because as a drug the patent of which has expired, there is little financial incentive for pharmaceutical companies to experiment with - sorry, research - it.
How it works is that it temporarily blocks the endorphin receptors in the body which, when taken late at night and the body is just about to increase the output of endorphins, fools the body into thinking it does not have sufficient endorphins and therefore has to make more. This, and other very complex biochemical responses which I won't go into here, mainly because I can't follow them, has a positive effect on the immune system. In short, the immune system is 'up-regulated'; sounds to me like it's rebooted. Where autoimmune conditions are present, this has profound positive effects. Apparently there will be a body of recent research emerging to evidence that, and the prescribing doctor told me that the medical establishment in this country is beginning to catch on.
I have been taking it since early March and it turns out I am very sensitive to it - as with all other drugs. The effects have been, thus far, very interesting. The first and most profound is normalisation of my sleep pattern. I have not once woken in the early hours - from 3.00am onwards - and been unable to get back to sleep for several hours. I've been sleeping a straight seven hours a night. I have, however, also been sleeping more often during the daytime, for an hour to 2 and a half! In part I think this is because I have felt more alert and wanting to get up and go, although my get up and go has been gone for a long time and my poor, fat body is very weak. So I do more, in very short bursts, but get tired more. I need to get back to pacing, but the desire to be active is like a window suddenly cracked open in a dry and airless room.
And my hypoglycaemia problems are stabilising - something that Metformin failed to do as well as making me feel very ill. I rarely shake and feel like I'm going to pass out. Another thing, over 4 years ago I developed a horrible, ugly type of rash called Granuloma Annulare, of unknown aetiology and not sinister but I felt disfigured. On my hands, looking like ringworm to start with, and on my arms, shoulders, chest and back like tiny raised lumps – I felt reptilian! Although others said you could hardly see it, they were lying! It faded but you could still see its evidence. But since the first week of taking LDN – hardly any sign of it. Granuloma Annulare is an autoimmune condition. As is Graves – which started this wicked illness, Hashi’s which the endo reckons I’ve subsequently developed and then sensitivities to wheat, dairy, chocolate, and anything else that tastes good.
My bowels are becoming something akin to regular – which is for someone with IBS and diverticular disease, both welcome and puzzling. I mean, this is what it feels like to want to have a poo without bloating, gas, pain, constipation, diarrhea, urgency …? (Pardon the bluntness!)
Mentally I feel more alert, more able to concentrate – I’ve finished three books (Rose Tremaine and James Bollin, not the lightest of authors) and am nearly through a Donna Tartt (the closet thing I’ve been to a tart in weeks. How I miss the custard!); I have not been able to read through even an article in a magazine for YEARS. And my mood is becoming more stable. Less liable to retain aggravation, more able to recover quickly.
I’m up to 1.5mg a day, about to go up to 2. Up the dose very 2 weeks due to sensitivity, but folks, I think this drug is very interesting. Got well and truly disillusioned by the Metformin, which I thought was great at first until I realised that the side effects were getting worse not better, so I’m keeping my powder dry, but this is very hopeful.